Patient revived by Narcan attacks NY fire chief
Chief Robert Cabano found the man not breathing and turning blue; after administering two doses of Narcan, the man woke up and attacked him
WEST BABYLON, N.Y. — Robert Cabano was just pulling into his West Babylon driveway, coming home from dinner with his fiance, when the woman who lives next door flagged him down. She was panicked, distressed. Her son wasn’t breathing, he was blue, she told Cabano. Could he help?
Cabano, 38, who is chief of the North Babylon Fire Department — and also is employed as a full-time paramedic — didn’t even bother to park the car.
Cabano said he found his Marcy Street neighbor, Christopher Forgione, 29, on the floor of a bedroom, unresponsive, having apparently overdosed on heroin. So Cabano used a heroin overdose antidote to revive Forgione late Friday.
And then the man he saved attacked him, Cabano said, landing the fire chief in the hospital with head injuries, including a concussion.
Cabano said that when things first started, he told Forgione: “Chris, I’m the fire chief from next door. I’m here to help.”
By the end, Cabano said, “I was yelling at him, saying: ‘Chris, Chris. It’s Rob. Rob from next door. Stop, stop!”
After help arrived and Forgione was subdued, he was subsequently arrested and, according to court records, was charged with misdemeanor assault with intent to cause physical injury. A temporary order of protection was issued. He was ordered held on $2,000 bond or $1,000 cash bail, which records indicate has not been posted.
Suffolk County police on Wednesday confirmed Forgione was arrested 10:32 p.m. Friday after striking an emergency responder in the head. Forgione is due in court on Thursday.
Meanwhile, Cabano has an appointment Wednesday with doctors at St. Charles Hospital in Port Jefferson.
After initial treatment Friday at Good Samaritan Hospital Medical Center in West Islip, Cabano went earlier this week to Southside Hospital in Bay Shore, complaining of headaches, memory loss and something which he described as a sudden, unexplained stutter. He said a CT scan and an MRI both came back negative for bleeding on his brain.
But, he said, doctors still aren’t certain what’s going on with him. “I have no idea,” he said. “And, it’s scary.”
Cabano said that after Forgione’s mother flagged him down he called 911 to report the incident — and, raced inside.
“He was on the floor, unresponsive, cyanotic, which is blue,” Cabano said of Forgione. “He also was apneic,” Cabano said. “Which means he wasn’t breathing.”
Cabano said there was a woman in the room and needles “all over the floor.” He said that woman told him Forgione had shot up heroin. Cabano then administered two milligrams of the heroin antidote naloxone — Narcan — into Forgione’s nose.
“Usually,” Cabano said, “you get a response.”
He got nothing.
So, Cabano waited about a minute before he administered a second dose.
This time the Narcan worked, he said. But, within a minute, Cabano said, Forgione, now revived, became verbally abusive, then physically abusive.
“A lot of times a patient who’s been revived will become combative,” Cabano said, his story told with an occasional stutter. “But, he wasn’t just being combative. Basically, he just began to beat the [expletive] out of me. I felt like I was fighting for my life at one point ... He managed to get on top of me; he was punching me. There’s needles all over the floor. I’m like, do I roll around on the floor, where there’s all these needles? I didn’t want to do that.”
Cabano said that the attack only stopped because his assistant chief, James Harrington III, arrived on the scene, as well as Suffolk County police officers, and that they were able to subdue Forgione.
Records indicate Forgione will be represented by a Legal Aid attorney. Calls to one number listed for the Forgione home went unanswered Wednesday.
Cabano said paramedics and other emergency responders understand the dangers of dealing with such circumstances. Cabano said he has administered Narcan to about 200 patients in his career and has never faced such an extreme reaction.
A recent study by the Dornsife School of Public Health at Drexel University found that the risk of paramedics facing violent assaults on the job is about 14 times that of firefighters and other responders. They also found that assault-related injuries are often not reported — and, are often not acknowledged — and instead are often “internalized” as being “part of the job.”
Cabano, whose birthday was Tuesday, said he’s only telling his story because, in the wake of the attack, he has growing concerns about “whether I’m going to be able to return to work.”
He also cited the push to make Narcan available to the general public. The father of a 6-year-old girl and a 2-year-old boy is concerned others could face similar reactions from those they’re trying to save.
“This wasn’t exactly how I had it planned this week,” he said. “My birthday. Now, I have all this stress put on top of me — am I going to be able to work; my job, my salary. Do I have to worry about that? All because I was trying to save someone’s life.”
Copyright 2016 Newsday
All Rights Reserved